Hail, Franklin
- When
- March 9, 7:10 PM CST
- Where
- Franklin County, Branch
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -93.950
A moderately unstable air mass developed across northwestern Arkansas during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A moderately unstable air mass developed across northwestern Arkansas during the afternoon of the 9th as a strong upper level disturbance and associated very cold mid level temperatures translated into the area. Thunderstorms developed along and ahead of a surface cold front. Much of the severe weather associated with the storms remained in Oklahoma but one storm became severe in Franklin County, Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 6:43 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 643 PM CST FRI MAR 9 2007 .MESOSCALE UPDATE... LATEST TRENDS CONTINUE TO INDICATE A NARROW AXIS OF INSTABILITY ACROSS FAR EASTERN OKLAHOMA...WHICH IS HELPING TO FUEL THE CURRENT SEVERE STORMS. THE EASTERN EDGE OF THIS INSTABILITY AXIS IS NEAR THE OKLAHOMA/ARKANSAS BORDER SO WE EXPECT THAT THE TREND OVER THE NEXT COUPLE HOURS WILL BE TOWARDS A LESSENING OF STORM INTENSITIES. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 459 AM CST FRI MAR 9 2007 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 500 AM CST FRI MAR 9 2007 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA. ONSET...AFTER 2 PM. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... AND SHIFT FURTHER EASTWARD BY AFTERNOON. THIS WILL OCCUR WELL IN ADVANCE OF A FRONTAL BOUNDARY WHICH WILL MOVE INTO THE AREA DURING THE AFTERNOON. THUNDERSTORMS CHANCES WILL CONTINUE ALONG AND EAST OF THE PROGRESSING FRONTAL BOUNDARY...WITH THE COMBINATION OF WARMER TEMPERATURES AND GRADUALLY INCREASING MOISTURE FOCUSING THE INSTABILITY PRIMARILY OVER SOUTHEAST OKLAHOMA. SHOULD STORMS DEVELOP THIS AFTERNOON...WIND FIELDS ALOFT WILL SUPPORT SUPERCELLS WITH LARGE HAIL THE PRIMARY THREAT GIVEN THE COLD TEMPERATURES ALOFT. STRONG WIND POTENTIAL WILL ALSO BE POSSIBLE PENDING THE AMOUNT OF HEATING THAT CAN OCCUR BY AFTERNOON. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY OVER SOUTHEAST OKLAHOMA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...NO HAZARDS. WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORM CHANCES RETURN FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...AS THE NEXT STORM SYSTEM DROPS INTO THE SOUTHERN PLAIN. LATEST DATA SUGGESTS THIS SYSTEM WILL BE QUITE STRONG WITH WIDESPREAD THUNDERSTORM COVERAGE POSSIBLE. AVAILABLE INSTABILITY CURRENTLY APPEARS MARGINAL FOR SEVERE WEATHER...THOUGH THIS WILL MONITORED WITH LATER FORECASTS. DRY WEATHER RETURNS FOR EARLY NEXT WEEK...WITH A RETURN OF THUNDERSTORM CHANCES BY LATE NEXT WEEK IN ADVANCE OF THE NEXT COLD FRONT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CST FRI MAR 9 2007
OKZ057-100000-
CRAIG OK-
507 PM CST FRI MAR 9 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTY:
IN NORTHEAST OKLAHOMA
CRAIG
AT 507 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF HOLLOW...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...VINITA...WHITE OAK...CENTRALIA...
HOLLOW...PYRAMID CORNERS AND CENTRAILIA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 N LEQUIRE 35.13N 95.11W
03/09/2007 E0.75 INCH HASKELL OK TRAINED SPOTTER
&&
NMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
550 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL VIAN 35.50N 94.97W
03/09/2007 E0.88 INCH SEQUOYAH OK AMATEUR RADIO
&&
NMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL WHITESBORO 34.69N 94.89W
03/09/2007 E0.88 INCH LE FLORE OK AMATEUR RADIO
&&
SFPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 W TALIHINA 34.75N 95.07W
03/09/2007 E1.00 INCH LATIMER OK LAW ENFORCEMENT
&&
NMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CST FRI MAR 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 1 S VINITA 36.62N 95.15W
03/09/2007 E0.88 INCH CRAIG OK PUBLIC
&&
NMKThe Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14751.